Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 170, NWS Kansas City, MO

July 22, 2004Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 22, 2004, 5:48 PM CDT for Henry County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 5:48 PM CDT (22:48 UTC)
Expired
Jul 22, 2004, 6:30 PM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 222248
SVREAX
MOC083-222330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 4
  MILES SOUTHEAST OF SHAWNEE MOUND...OR ABOUT 8 MILES NORTH OF
  CLINTON...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LEWIS BY 605 PM CDT.
   CALHOUN BY 610 PM CDT.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3855 9355 3856 9384 3820 9376 3823 9354

$$


KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:20 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 22, 3:20 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT THU JUL 22 2004

.DISCUSSION...

THE VISIBLE SATELLITE IMAGE OVER CENTRAL CANADA IS IMPRESSIVE THIS
AFTERNOON. THE CUMULUS FIELD IN MANITOBA AND QUEBEC LOOKS MORE
REMINISCENT OF AN APRIL OR MAY SYSTEM THAN ONE IN LATE JULY. RAOBS
FROM 12Z SHOW SUB-ZERO 850MB TEMPERATURES OVER JAMES BAY. THE
UNSEASONABLY COLD AIR IN CANADA IS HEADED THIS WAY, AND RECORD LOW
TEMPERATURES ARE POSSIBLE THIS WEEKEND.

IN THE MEAN TIME, THE PRIMARY PUSH OF COOLER AND DRIER AIR HAS MADE
IT INTO NORTHERN PORTIONS OF KANSAS AND MISSOURI. AT 3 PM, THE COLD
FRONT PUSHED SOUTH OF KANSAS CITY AND KIRKSVILLE. CONVECTION THUS
FAR HAS BEEN POST FRONTAL OVER NORTHEAST KANSAS AND NORTHERN
MISSOURI. SURFACE CONVERGENCE ALONG THE SURFACE FRONT HAS BEEN TOO
WEAK TO TRIGGER DEEP CONVECTION DESPITE VERY LITTLE CAP. AFTERNOON
CHARTS SHOW THE BEST CONVERGENCE TO BE IN CENTRAL KANSAS, NORTH OF
WICHITA. THE ETA MODEL SUGGESTS THAT THE BEST LOW LEVEL FLOW WILL
REMAIN OVER CENTRAL KANSAS FOR MOST OF THE NIGHT. EVEN THOUGH
PRECIPITABLE WATER VALUES WILL BE AS HIGH AS 2 INCHES OVER NORTHERN
MISSOURI TONIGHT, I BELIEVE THAT THE BEST CHANCE FOR FLOODING RAIN
WILL BE WHERE THE SURFACE TO 850MB FLOW IS THE STRONGEST. (ALLOWING
FOR MORE SUSTAINED UPDRAFT/COLD POOL INTERACTIONS) FOR THIS REASON,
I HAVE NOT ISSUED A FLOOD WATCH FOR THE FORECAST AREA. PRECIPITATION
COVERAGE SHOULD BE GOOD TONIGHT EVEN THOUGH THE FLOW WILL BE WEAK.
ABNORMALLY STRONG FRONTOGENETIC FORCING SHOULD PROVIDE ENOUGH LIFT
OVER EASTERN KANSAS AND WESTERN MISSOURI FOR 80 PERCENT POPS.

TOMORROW HAS THE POTENTIAL TO BE ONE OF THE COOLEST DAYS IN SEVERAL
WEEKS. DEEP MOISTURE AND STRONG COLD ADVECTION WILL KEEP THICK
STRATUS OVER THE REGION FOR MOST OF THE DAY. SOME SPOTS MAY NOT MAKE
IT OUT OF THE 60S IF RAIN SHOWERS LINGER THROUGH THE AFTERNOON. BOTH
THE ETA AND GFS KEEP PLENTY OF MID LEVEL MOISTURE OVER THE REGION
THROUGH SATURDAY SO MOSTLY CLOUDY CONDITIONS SHOULD BE THE RULE FOR
THE FIRST HALF OF THE WEEKEND. RECORD LOWS AT KANSAS CITY ARE 59
SATURDAY AND 56 SUNDAY. BOTH ARE WITHIN REACH EVEN WITH SOME CLOUD
COVER

KOCH

IN THE EXTENDED PORTION OF THE FORECAST...THE MID LEVEL LOW AND
ASSOCIATED COLD FRONT WILL CONTINUE TO DROP SOUTH AND EAST ACROSS
THE SOUTHEASTERN CONUS. IN THE WAKE OF THIS FEATURE...EXPECT
TEMPERATURES TO REMAIN BELOW NORMAL (IN THE UPPER 70S AND LOW 80S
FOR HIGHS AND UPPER 50S AND LOW 60S FOR LOWS) ON SUNDAY AND MONDAY.
RETURN FLOW WILL RE-ESTABLISH ITSELF BY MID-WEEK...WITH NEAR NORMAL
TEMPERATURES IN THE FORECAST ON WEDNESDAY AND THURSDAY. MEDIUM RANGE
MODEL SOLUTIONS DIFFER SIGNIFICANTLY WITH RESPECT TO THE EVOLUTION
OF A LOW OVER BRITISH COLUMBIA/ALBERTA. THE ECMWF DRAGS THE LOW EAST
ACROSS SOUTHERN CANADA...WHILE THE GFS/DGEX/CANADIAN FAVOR A MORE
AMPLIFIED SOLUTION WITH THE LOW TRAVELING ACROSS THE NORTHERN
ROCKIES/PLAINS. IF THE PATH FAVORED BY THE MAJORITY OF MODEL
SOLUTIONS BEGINS TO SHOW SOME CONSISTENCY...PRECIPITATION APPEARS
POSSIBLE TOWARD THE END OF THE WORK-WEEK...BUT HAVE MAINTAINED A
DRY FORECAST FOR NOW.

LS

.PREVIOUS DISCUSSION...

225 AM...
SOMEWHAT COMPLEX SITUATION TO DEVELOP LATE TODAY INTO EARLY FRIDAY.
MODELS SIMILAR WITH THE UPPER FLOW REGIME THE NEXT SEVERAL DAYS WITH
THE STRONG CENTRAL AND ERN CANADA POLAR VORTEX TO DRIFT SE AND DRIVE
A STRONG COLD FRONT INTO THE CWA LATER TODAY. THE AMPLIFICATION OF
THE UPPER TROUGH ALONG WITH THE CAA WILL EFFECTIVELY ERODE THE UPPER
RIDGE IN THE CENTRAL PLAINS WITH THE FLOW TO BECOME MORE
ZONAL...ALBEIT WEAK...THROUGH FRIDAY. WEAK SHORTWAVES WILL BE
EMBEDDED WITHIN THE FLOW...HOWEVER DIFFICULT TO DETERMINE LOCATION
OF MOST FEATURES. AS TYPICAL IN A CONVECTIVE ENVIRONMENT...MODELS
VARY ON LOCATION AND INTENSITY OF SHORTWAVES DUE TO CONVECTIVE
FEEDBACK. ONLY FEATURE AS SEEN BY MOISTURE IMAGERY IS AN APPARENT
SHORTWAVE IN CENTRAL COLORADO. MODELS DO NOT HANDLE THIS FEATURE
VERY WELL. REGARDLESS...THIS FEATURE WILL ONLY ENHANCE THE
CONVECTIVE POTENTIAL AS THE SHORTWAVE ROUNDS THE RIDGE AND MOVES
ACROSS THE CWA TONIGHT.

OF MAIN CONCERN IS THE HEAVY RAIN THREAT...MAINLY TONIGHT. NARROW
TROPICAL PLUME FROM NEW MEXICO INTO NEBRASKA AND NRN MO TO DRIFT SE
THROUGH TONIGHT AS THE COLD FRONT WHICH IS LOCATED IN NRN NEBRASKA
MOVES INTO MISSOURI TONIGHT. MESOETA HAS BEEN CONSISTENT IN ITS
DEPICTION OF RATHER STRONG 800-600MB FRONTOGENETICAL FORCING NORTH
OF THE SURFACE BOUNDARY TONIGHT WITH WEAK ISENTROPIC LIFT ON THE
305-310K SURFACES. MESOETA HAS ALSO BEEN CONSISTENT WITH ITS 2 INCH
PW TONIGHT ALONG INTERSTATE 70 WITH A LITTLE LESSER AMOUNTS
ELSEWHERE. HEADWATER AND FLASH FLOOD GUIDANCE AVERAGES A LITTLE
ABOVE 2 INCHES WITH THE MOST DIFFICULT DECISION BEING WHETHER
HEADWATER OR FLASH FLOOD GUIDANCE WILL BE EXCEEDED TONIGHT. THE
FLOODING SCENARIO WILL DEPEND ON HOW FAST ANY CONVECTIVE COMPLEX
DRIFTS SOUTH WITH THE COMPLEX LIKELY PLAYING WITH THE MASS FIELDS.
ALTHOUGH THE CORFIDI VECTORS SUGGESTS THAT A EWD MOVING
COMPLEX...DUE TO WEAK UPPER SHEAR...THERE COULD EASILY BE A
CONVECTIVE OUTFLOW BOUNDARY WHICH MAY SHIFT THE HEAVIER CONVECTION
SOUTH FASTER THAN THE MODELS INDICATE. IN ADDITION...LOW LEVEL FLOW
IS RATHER WEAK WHICH USUALLY DOES NOT PROMOTE EXCESSIVE HEAVY
RAINFALL. DUE TO THE LACK OF A HIGH DEGREE OF CONFIDENCE...AND
COORDINATION WITH TOP...AND BASED ON HPC GUIDANCE...WILL HOLD OFF ON
A FLASH FLOOD WATCH AT THIS TIME. HOWEVER...WILL ISSUE AN ESF
MENTIONING THE THREAT OF HEAVY RAINFALL FROM 1 TO 2 INCHES.

IN THE MEANTIME...DIFFERENTIAL COOLING AT THE CLOUD TOP LAYER WITHIN
THE TROPICAL PLUME...IS LIKELY RESPONSIBLE FOR THE RECENT SCATTERED
SHOWER DEVELOPMENT ACROSS NRN MO. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO PERSIST THROUGH THE MORNING AND INCREASE IN
COVERAGE AN INTENSITY THIS AFTERNOON AS THE NEBRASKA OUTFLOW
BOUNDARY SHIFTS SE AHEAD OF THE SYNOPTIC COLD FRONT WHICH ENTERS NRN
MO VERY LATE THIS AFTERNOON OR THIS EVENING. THE GREATEST THREAT OF
RAIN WILL BE ALONG AND NORTH OF I-70. THERE MAY BE A FEW SEVERE
THUNDERSTORMS IF SUFFICIENT HEATING IS REALIZED. FLY IN THE OINTMENT
WILL BE EXTENSIVE MID CLOUDS. IF A FEW SEVERE STORMS DO
DEVELOP...THE PRIMARY THREAT WILL BE DAMAGING WINDS. HAIL THREAT
MINIMAL DUE TO A HIGH FREEZING LEVEL AND A HIGH WET BULB ZERO. BY
TONIGHT...THE FRONT WILL DRIFT SOUTH THE CWA. IT MAY MOVE A LITTLE
QUICKER THAN MODELS INDICATE DUE TO CONVECTION. WILL UP POPS A
LITTLE AND GO LIKELY OR CATEGORICAL IN MOST AREAS.

AS THE FRONT SAGS SOUTH ON FRIDAY...THE FRONTOGENETICAL FORCING AND
ISENTROPIC LIFT IS WEAKER AND CONFINED TO THE SRN CWA FRIDAY
MORNING. MESOETA SUGGEST THAT THE THREAT OF PRECIPITATION BY THE
AFTERNOON WILL BE MINIMAL...HOWEVER EXTENSIVE CLOUD COVER WILL EXIST
WITH A LAYER OF STRATUS...AS PER THE GRIDS. THIS APPEARS
REASONABLE...AND AS A RESULT...TEMPERATURES WILL SLOW TO RISE ON
FRIDAY. PREFER COOLER FWC GUIDANCE FOR FRIDAY. COOLER AND DRIER AIR
TO ARRIVE FRIDAY NIGHT...ALTHOUGH GRIDS SUGGEST THAT MID CLOUD COVER
WILL LINGER. THIS WILL KEEP TEMPERATURES FROM FALLING TOO MUCH
FRIDAY NIGHT.

DB

&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE

WFO EAX
Hazardous weather outlook, Jul 22, 12:59 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT THU JUL 22 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-231100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT HAS PUSHED INTO NORTHERN MISSOURI AND NORTHEAST KANSAS
EARLY THIS AFTERNOON.  AT 1 PM THE FRONT WAS LOCATED FROM KIRKSVILLE
TO KANSAS CITY. THIS FRONT WILL CONTINUE TO DRIFT SOUTH THIS
AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE VICINITY OF THE FRONT LATE THIS AFTERNOON. ALTHOUGH
THE SHEAR IS EXPECTED TO BE WEAK, INSTABILITY WILL LIKELY BE
SUFFICIENT TO PRODUCE A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.